Georgia, 2018

Damaging Wind and Lightning Strikes in Georgia, June 14, 2018

June 14, 2018 · NWS CHS · 3 events in 1 county or zone

A warm and moist airmass along with a weak trough of low pressure and associated surface boundary led to an environment capable of producing strong to severe thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and moist airmass along with a weak trough of low pressure and associated surface boundary led to an environment capable of producing strong to severe thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 14, 12:24 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 14, 12:24 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
124 PM EDT Thu Jun 14 2018

.SYNOPSIS...
A weak trough will linger in the area today. A southward moving
cold front will slowly move through the area Friday and
Saturday, dissipating south of the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: A ridge of high pressure over the western Atlantic
will gradually retreat further offshore as a fairly weak mid/upper
trough of low pressure and weak sfc boundary eventually approach
from the northwest late evening into tonight. Ahead of these
features, a light west/southwest wind will help temps warm into the
upper 80s nearshore to lower 90s well inland this afternoon before
cloud coverage expands due to increasing shower/thunderstorm
activity. Sufficient heating and moisture has already led to SBCAPE
near 3000-3500 J/kg, supporting diurnally driven showers and
thunderstorms with greatest coverage over Southeast Georgia.
Showers/thunderstorms should expand in coverage along the seabreeze,
then potentially along/near outflow boundary interactions this
afternoon/evening well before enhanced forcing arrives with the
trough to the north/northwest late. Given high moisture content
and weak wind fields, showers and thunderstorms will be slow-
moving and could produce locally heavy rainfall. The severe
weather threat remains low this afternoon/evening, especially
given a lack of larger scale forcing and lower DCAPE values
currently in place this afternoon.

Tonight: Diurnal convection should generally wane after sunset,
but isolated to scattered coverage could continue for some
areas through the night. The main driver of this nocturnal
convection would be a cold front approaching from the north
associated with a weak surface low. Rain chances are in the
20-30 percent range, but could end up being higher depending on
the environment and the approaching front. Lows will range in
the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The mid-levels on Friday will consist of a long wave trough
slowly moving off the East Coast while a strong long wave ridge
slowly builds in from the west. Saturday the trough axis will be
east of the coastline, continuing to move away. At the same
time, the strong ridge should stretch from the Gulf of Mexico
northward into the Great Lakes Region. By Sunday the ridge will
have shifted further to the east, with it's axis beginning to
encompass the Southeast U.S. At the surface, a cold front will
approach from the north Friday. The front will slowly move
southward through our area Friday night into Saturday,
eventually becoming located just south of our area late Saturday
or early Sunday. The front will dissipate to our south on
Sunday. The southward progression of the front will be aided by
high pressure moving from the Great Lakes Region Friday to the
Outer Banks of NC Saturday, and then to the east of the Outer
Banks on Sunday. The models seem to have trended slightly slower
with the front, perhaps dissipating it closer to our area on
Sunday. But this is a rather typical scenario for this time of
year. Ahead of the front will be a deep layer of moisture with
PWATs ~2". The models still hint at pooling up to 2.25" around
or just south of the Altamaha area. We kept POPs in the likely
category on Friday, which still may not be high enough. Areal
precipitation coverage will be highly dependent on the location
of the front and various mesoscale forces that will need to be
refined in upcoming forecasts. Saturday the highest POPs are
across our GA counties, closer to where the front will be. POPs
gradually taper Saturday night into Sunday as the front moves
southward and dissipates. Instability remains pretty good south
of and around the front. For us, Friday and part of Saturday
seem to have comparable instability. Again, the details will
need to be refined further with upcoming forecasts, including
severe potential. The main threat continues to be heavy
rainfall, areal flooding due to slow moving and/or training
storms, and locally gusty winds. Finally, temperatures will be
within a few degrees of normal each day and a few degrees above
normal each night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A cold front is forecasted to be dissipating south of our area
Sunday night. At that time, high pressure should be centered off
the coast of the Outer Banks. Monday through Wednesday the high
is forecasted to slowly move further offshore, while a trough
develops inland. Expect the typical summertime convection each
afternoon. Additionally, temperatures and humidity will rise to
the point that heat index values could become a concern.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms will begin developing near the coast
early this afternoon. Have maintained TEMPO MVFR conditions at
both CHS and SAV terminals due to thunderstorms, generally in
the 18-23z time period. There could be additional showers and
thunderstorms late tonight, mainly at KCHS, but the probability
is too low to include in the forecast at this point.

Extended Aviation Outlook: Mainly VFR. Brief flight
restrictions are possible in showers and/or thunderstorms,
mainly each afternoon and early evening through Saturday.

&&

.MARINE...
This Afternoon and Tonight: Winds/seas are expected to remain below
Small Craft Advisory thresholds. Southwest to south winds will
generally prevail through the afternoon/evening, then turn more
westerly by late tonight. Wind speeds will mostly top out in
the 10-15 kt range, highest along the land/sea interface with
the afternoon sea breeze. Seas are expected to peak in the 2-4 ft
range early, highest beyond 20 nm.

Extended Marine: A southward moving cold front will slowly move
through the coastal waters Friday into Saturday, becoming
located just south of our area by Saturday night. Winds will
transition with the front, but they will not increase to the
point that we would need advisories. Of greater concern will be
the occasional thunderstorms, which could bring gusty/erratic
winds and frequent lightning. The front will dissipate south of
our area on Sunday. At that time high pressure will be in the
Atlantic where it will prevail into Monday. A trough will also
develop inland on Monday.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding could occur with the evening high tide.
A Coastal Flood Advisory could eventually be needed. Current
forecasts show that high tide is expected to peak near 7 feet
MLLW in Charleston Harbor and near 9.2 ft MLLW at Fort Pulaski.

The combination of astronomical influences and occasional
onshore winds will allow the Friday and Saturday evening high
tides to approach coastal flood advisory levels. Any heavy rain
near the times of these high tides will increase the risk of
flooding.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...MS
LONG TERM...MS
AVIATION...DPB/MS
MARINE...DPB/MS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 14, 3:02 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
402 AM EDT Thu Jun 14 2018

GAZ117-119-139-141-SCZ048>051-150815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
402 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Coastal Flooding: Minor coastal flooding could occur with the evening
high tide. A Coastal Flood Advisory could eventually be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Minor coastal flooding could occur with the
evening high tide again Friday and Saturday. Coastal Flood
Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-150815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
402 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 14, 12:29 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
129 PM EDT THU JUN 14 2018

GAZ101-118-SCZ047-051-141800-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-
129 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...CHATHAM
AND JASPER COUNTIES...

At 128 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Purysburgh, or 11 miles southeast of
Springfield, moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Savannah, Bellinger Hill Area, Rincon, Garden City, Port Wentworth,
Hardeeville, Purysburgh and Meinhard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3206 8116 3231 8128 3235 8113 3223 8101
      3222 8101 3219 8100 3219 8098 3218 8097
      3218 8096 3217 8095 3216 8095
TIME...MOT...LOC 1728Z 328DEG 12KT 3227 8115

ETM

The radar

The Charleston,SC radar (KCLX), 44 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Effingham

When
June 14, 12:34 PM EST to 12:35 PM EST
Where
Effingham County, 1.36 mi ESE of Rincon
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.290, -81.210

An emergency manager reported minor electrical damage due to a lightning strike at a residence on the 200 block of St. Andrews Road.

Lightning, Effingham

When
June 14, 3:18 PM EST to 3:19 PM EST
Where
Effingham County, 0.58 mi E of Springfield
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.370, -81.310

An emergency manager reported a lightning strike to a transformer, starting a fire and power lines down in the roadway near the 400 block of Ash Street.

Thunderstorm Wind, Effingham

When
June 14, 3:24 PM EST to 3:25 PM EST
Where
Effingham County, 3 mi ENE of Marlow
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.280, -81.330

An emergency manager reported trees and power lines down at the intersection of Standard Lane and Tusculum Road and at the 200 block of Church Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770814, 770817, 770819.